This was successfully posted to your pofile.
This box will close automatically in a few seconds. Close this window
We don't have an e-mail address on file for you. To use AAFP Connection, you must have an e-mail address in our records. Click Here
Liver Injury Risk Linked to Tolvaptan Prompts FDA Warning
By News Staff
On discontinuation of treatment, all three patients improved, said the agency. An external panel that reviewed the cases concluded that the issues were "probably or highly likely to be caused by tolvaptan."
"These findings indicate that Samsca (tolvaptan) has the potential to cause irreversible and potentially fatal liver injury," Otsuka noted in its letter. "These data are not adequate to exclude the possibility that patients receiving Samsca for its indicated use of clinically significant hypervolemic and euvolemic hyponatremia are at a potential increased risk for irreversible and potentially fatal liver injury."
The manufacturer also pointed out that the maximum daily dose administered during the clinical trial -- 120 mg -- is higher than the maximum 60-mg daily dose approved for the treatment of hyponatremia.
The FDA recommends that physicians and other health care professionals perform liver tests promptly in patients who present with symptoms indicating liver injury, including fatigue, anorexia, right upper abdominal discomfort, dark urine or jaundice.
"If hepatic injury is suspected, Samsca should be promptly discontinued, appropriate treatment should be instituted, and investigations should be performed to determine probable cause," said the agency. "Samsca should not be re-initiated in patients unless the cause for the observed liver injury is definitively established to be unrelated to treatment with Samsca."
Physicians and patients are encouraged to report adverse events associated with tolvaptan use to the FDA's MedWatch program.
FDA Warns of Liver Injury Risk With Samsca Use